Classification of overtwisted contact structures on 3-manifolds. (English) Zbl 0684.57012

Consider in \({\mathbb{R}}^ 3\) the cylindric coordinates (\(\rho\),\(\phi\),z). The disc \(\Delta =\{(\rho,\phi,z):\) \(z=0\), \(\rho\leq \pi \}\) with the germ of the contact structure \(\zeta_ 1\) defined on \(\Delta\) by the equation cos \(\rho\) dz\(+\rho \sin \rho d\phi =0\) is called the standard overtwisted disc. Let M be an oriented connected 3-manifold. A contact structure \(\zeta\) on M is called overtwisted if there is a contact embedding of the standard overtwisted disc \((\Delta,\zeta_ 1)\) into (M,\(\zeta)\). Fix a point \(p\in M\) and an embedded 2-disc \(\Delta '\subset M\) centred at p. Let Distr(M) be the space of all 2-dimensional distributions on M fixed at p, equipped with the \(C^{\infty}\)-topology. Denote by Cont(M) the subspace of Distr(M) which consists of positive contact structures and by \(Cont^{ot}(M)\) the subspace of Cont(M) containing all overtwisted structures which have the disc \(\Delta '\subset M\) as the standard overtwisted disc. The author proves that the inclusion j: \(Cont^{ot}(M)\to Distr(M)\) is a homotopy equivalence.
Reviewer: A.Piatkowski

MathOverflow Questions:

Tight vs. overtwisted contact structure


57R15 Specialized structures on manifolds (spin manifolds, framed manifolds, etc.)
53C15 General geometric structures on manifolds (almost complex, almost product structures, etc.)
Full Text: DOI EuDML


[1] Bennequin, D.: Entrelacements et équations de Pfaff. Asterisque107-108, 87-161 (1983). · Zbl 0573.58022
[2] Eliashberg, Y.: The complexification of contact structures on 3-manifold. Usp. Math. nauk.6, (40) 161-162 (1985)
[3] Eliashberg, Y.: Filling by holomorphic discs and its applications. Proc. Symp. Pure Math. (to appear) · Zbl 0731.53036
[4] Eliashberg, Y.: On symplectic manifolds bounded by the standard contact sphere and exotic contact structures on spheres of dimension >3. J. Differ. Geom. (to appear)
[5] Erlandsson, T.: Geometry of contact transformations in dimension 3. Doctoral dissertation, Uppsala (1981)
[6] Gunning, R.C., Rossi, H.: Analytic functions of several complex variables. New Jersey: Prentice-Hall 1985, IX.C.4 · Zbl 1204.01045
[7] Gray, J.W.: Some global properties of contact structures. Ann. Math.69, 421-450 (1959) · Zbl 0092.39301 · doi:10.2307/1970192
[8] Gromov, M.: Stable mappings of foliations into manifolds. Izv. Acad. Naur SSSR, Ser. mat.33, 1206-1209, (1969)
[9] Gromov, M.: Pseudo holomorphic curves in symplectic manifolds. Invent. Math.82, 307-347 (1985) · Zbl 0592.53025 · doi:10.1007/BF01388806
[10] Gonzalo, J., Varela, F.: Modèles globaux des varietes de contact. Actes du Schnepfenried (1982)
[11] Lutz, R.: Structures de contact sur les fibrés principaux en cercles de dimension 3. Ann. Inst. Fourier3, 1-15 (1977) · Zbl 0328.53024
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.